Home > Health & Wellness > Health Library > Diabetes: How to Give Glucagon
This information is for people who may need to give a
person with diabetes an injection of
glucagon during a low blood sugar emergency.
If you find someone with diabetes unconscious and suspect low blood
sugar, do not take time to check the person's blood sugar level before giving
him or her glucagon. You will do no harm by giving him or her glucagon, even if
his or her blood sugar level turns out not to be low—meaning that something
else caused the person's loss of consciousness. But the longer you wait to
treat severe low blood sugar, the greater the chance of serious side effects
You may want to have two glucagon
kits available in case you make a mistake while you are preparing the medicine.
Glucagon has to be given immediately after it is prepared—it cannot be prepared
ahead of time. Always check the expiration date on the kit.
person with diabetes is unconscious, give them the glucagon shot, then
immediately call 911 or other emergency services. If emergency services have not arrived within 5
minutes and the person is still unconscious, give another glucagon shot.
Practice giving your partner or child an insulin injection at least once
a month so you will not be afraid if you need to give someone glucagon in an
Keep information on how to give glucagon with the glucagon medicine, and
review these steps often.
Glucagon medicine comes in two types of
After you give the glucagon shot, immediately call 911 or other emergency services. If emergency services have not arrived
within 5 minutes and the person is still unconscious, give another glucagon
Any time a person with diabetes gets glucagon, he or she
should talk to a doctor to try to find out what caused the low blood sugar
episode. Possible causes include getting too much insulin, missing a meal, injecting insulin into a blood
vessel, having an illness other than diabetes, having liver or kidney damage,
exercise, or taking a new medicine.
Health Tools help you make wise health decisions or take action to improve your health.
ByHealthwise StaffPrimary Medical ReviewerE. Gregory Thompson, MD - Internal MedicineSpecialist Medical ReviewerDavid C.W. Lau, MD, PhD, FRCPC - Endocrinology
Current as ofJune 4, 2014
Current as of:
June 4, 2014
E. Gregory Thompson, MD - Internal Medicine & David C.W. Lau, MD, PhD, FRCPC - Endocrinology
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
I want to...
1111 Duff Avenue Ames, Iowa 50010
515-239-2011 Email us
Anywhere in Iowa 800-524-6877